Format

Send to:

Choose Destination
See comment in PubMed Commons below
Anaesthesia. 2007 Jul;62(7):690-701.

Propofol infusion syndrome.

Author information

  • 1Department of Anaesthetics, University of Sydney, Royal Prince Alfred Hospital, Camperdown, NSW 2050, Australia. pkam@usyd.edu.au

Abstract

The clinical features of propofol infusion syndrome (PRIS) are acute refractory bradycardia leading to asystole, in the presence of one or more of the following: metabolic acidosis (base deficit > 10 mmol.l(-1)), rhabdomyolysis, hyperlipidaemia, and enlarged or fatty liver. There is an association between PRIS and propofol infusions at doses higher than 4 mg.kg(-1).h(-1) for greater than 48 h duration. Sixty-one patients with PRIS have been recorded in the literature, with deaths in 20 paediatric and 18 adult patients. Seven of these patients (four paediatric and three adult patients) developed PRIS during anaesthesia. It is proposed that the syndrome may be caused by either a direct mitochondrial respiratory chain inhibition or impaired mitochondrial fatty acid metabolism mediated by propofol. An early sign of cardiac instability associated with the syndrome is the development of right bundle branch block with convex-curved ('coved type') ST elevation in the right praecordial leads (V1 to V3) of the electrocardiogram. Predisposing factors include young age, severe critical illness of central nervous system or respiratory origin, exogenous catecholamine or glucocorticoid administration, inadequate carbohydrate intake and subclinical mitochondrial disease. Treatment options are limited. Haemodialysis or haemoperfusion with cardiorespiratory support has been the most successful treatment.

PMID:
17567345
[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Wiley
    Loading ...
    Write to the Help Desk